Afsaneh Barzi, MD, PhD, shares impressions of the overall care for an elderly man with metastatic cholangiocarcinoma and recommends how to care for patients who experience treatment-related adverse events from initial therapy.
Afsaneh Barzi, MD, PhD: This patient is a gentleman who presented abdominal pain and weight loss to his primary care physician and underwent some initial work-up. His initial blood work was significant for a bilirubin of 1.5 [mg/dL], ALT [alanine transaminase] and AST [aspartate aminotransferase] were mightily elevated: ALT was 250 [U/L] and an AST of 95 [U/L]. He was then referred for some imaging. As part of the imaging an MRI was obtained, which showed multiple liver masses. He underwent a biopsy of these masses, which identified adenocarcinoma with primary mucin-producing glands. He did have a CA 19-9 [cancer antigen 19-9] check, which was in the 1200 [U/mL] range. Other laboratory results, his CBC [complete blood count] was unremarkable; he had mild anemia with hemoglobin of 10.5 [g/dL], however there was really nothing else remarkable. He had very good performance status with an ECOG of 1. He was otherwise in good health. His past medical history is significant for chronic hypertension, which is controlled with medications. He does have a prior hepatitis B infection, but has not had any liver cirrhosis or any implications of liver disease related to that.
At this point, he’s referred to his medical oncologist for the next step. The medical oncologist met with this patient, looked at the record, and given that he’s looking good, offered systemic therapy with the standard of care of gemcitabine and cisplatin. Gemcitabine and cisplatin are established to be the first-line therapy for cholangiocarcinoma based on ABC-02 trial, which showed that the combination of gemcitabine and cisplatin is superior to gemcitabine alone in both PFS [progression-free survival] and overall survival of these patients. A little bit later we will discuss that this established standard of care is going to drastically change with the press release that the combination of durvalumab with gemcitabine-cisplatin resulted in superior overall survival; it’s just a press release statement. Nevertheless, the patient did fairly well with treatment, not without toxicity. He had a grade 2 neutropenia and experienced fatigue. The oncologist worked well with him, adjusting the dose, adjusting the schedule to manage his toxicities throughout the chemotherapy.
When patients are given gemcitabine-cisplatin, the standard of care is to obtain imaging for staging to assess response, or progression is what we’re interested in. It’s usually recommended to be done about every 2 months. My practice in general is that if patients have major toxicities, I usually do the CT scan a little bit earlier. That allows me to identify those who are not benefiting from therapy and allows me room to navigate the patient to the next line of therapy. If they’re doing well, I do it at about 2 months, 2.5 months. He did have his first scan at about 2 months, and he did have some response to therapy. Although the response or the shrinkage did not meet the criteria for partial response, there was some reduction in the sizes of the liver lesions.
Transcript edited for clarity.
Case: A 75-Year-Old Man with Metastatic Cholangiocarcinoma